USMLE Step 3 - Question 13

A 46 year old female with a history of alcohol abuse was brought to the emergency room for altered mental status. Her temperature is 37.0 C (98.6 F), blood pressure is 120/80, heart rate 70, respirations 16. Physical examination reveals a cachectic appearing female, normal breath sounds, and normal heart sounds without murmurs. In the emergency room she becomes completely unresponsive for 1 minute and her blood pressure decreases to 50/30. Her telemetry strip during the event is below as well as her 12 lead ECG afterwards. What is the best treatment at this time?

A. Intravenous saline

B. Intravenous procainamide

C. Intravenous calcium

D. Intravenous magnesium

Torsades

This patient's has a prolonged QT interval resulting in polymorphic ventricular tachycardia (aka Torsades de pointes) most likely due to electrolyte imbalance from her alcohol abuse which can cause hypokalemia, hypocalcemia, and hypomagnesemia. These electrolyte disturbances cause a prolonged QT interval which you can quickly estimate on the ECG by noting if the QT interval is more that half of the R-R interval. Medications can prolong wht QT interval as well which include fluoroquinolones such as moxifloxacin, macrolide antibiotics, antipsychotic medications such as haloperidol, and some antiarrhythmic drucs such as sotalol. The preferred treatment is IV magnesium, although all of the elctrolytes should be adequately repleted.

Step2-Q8-PIC2